| Catalog Number |
MFR100517 |
| Medical Device Problem Codes |
Material Separation (1562); Stretched (1601)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/08/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).Information regarding patient weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.Initial reporter information such as phone and email address are not available.(b)(4).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Two videos were attached for analysis and physician review was performed.The results are as follows: "i have reviewed the complaint and two videos that accompanied the complaint.The videos show a coil attempted to be placed into a bilobed aneurysm that already has coils within one of the aneurysm lobes.The two videos appear two different angles of the same coil.The catheter is clearly positioned at the neck-parent artery interface of the aneurysm lobe that does not have coils in it.However, since the video does not show the entire placement of the coil, it is impossible to know how much coil is in the aneurysm and how much coil is in the catheter.The catheter is loaded around the outer curves of the carotid artery.It is unclear based on the video if the surgeon intended to have the coil deployed into the second lobe of the aneurysm or the surgeon wanted the coil to deploy into the lobe of the aneurysm that already has coils in it.The catheter appears to be manipulated over the coil in an attempt to better position the catheter in the aneurysm, however ultimately the catheter is withdrawn from the aneurysm and the coil is removed.It is unclear from the manipulation maneuvers whether the surgeon was attempting to use the coil as a rail or microwire to reposition the catheter into the aneurysm or if the surgeon was simply trying to coil the other aneurysm lobe.Given the limited video it is impossible to fully understand the goals of the catheter manipulation.Coils, by design, typically can unwind (stretch) and then break.Alternatively, i have encountered coils that detach prematurely from the device positioning unit.While it is possible that the coil cleanly broke in the middle of the coil without stretching, i personally have never encountered a clean break like the surgeon is describing.Given the long length of the coil, it is possible that the entire coil is intact and measuring the length of the coil would verify if part of the coil did indeed break off in the aneurysm.It is also important to note that it is possible that during catheter manipulation, the catheter was advanced in a manner that pinned or locked the coil to the other coils that were previously placed.The common issue with this is the inability to retract the coil into the catheter without stretching it.It is important to recognize this, and the maneuver is to unload or retract the catheter, which often unlocks the coil and frees it from the coil mass.In this case, i do not think coil entanglement is an issue though based on the video." physician name and date reviewed: (b)(6), faans (b)(6) 2019.A review of manufacturing documentation associated with this lot (l11654) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are 3008114965-2019-01003.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure targeting an 8.8mm saccular aneurysm on the right internal carotid artery (ica) with the following dimensions: 4.6mm height, 8.5mm length, and a neck size of 2.8mm, the 5mm x 17cm micrusframe 10 coil (mfr100517 / l11654) was one of the coils used.There was no report of coil positioning difficulty; the coil did not have any difficulty conforming to the aneurysm wall.When the coil was 2/3 inside the aneurysm, the physician felt resistance between the coil and the microcatheter and attempted to retract the microcatheter slipped out of the aneurysm.The microcatheter was pushed back over the coil into the aneurysm, no resistance was felt, and the coil was detached but not at the point of detachment.It was reported that no force was applied but the coil separated into two with half of the coil in the aneurysm which was pushed into the aneurysm; the coil did not protrude into the parent vessel.The other proximal half of the coil was removed from the patient.It was confirmed that there was no coil entanglement with previously placed coils; as there were no previously placed coils.No additional intervention was required; no restriction / reduction of blood flow occurred.There was no report of any patient adverse event or complication.The procedure was successfully completed with the implantation of several other coils using the same enpower detachment control box and the same enpower control cable.The remaining component of the product is available to be returned for evaluation and analysis.
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on 5/8/2019.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.This is one of 2 products involved with the reported complaint.The associated manufacturer report numbers are 3008114965-2019-01003 and 3008114965-2019-01004.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization procedure targeting an 8.8mm saccular aneurysm on the right internal carotid artery (ica) with the following dimensions: 4.6mm height, 8.5mm length, and a neck size of 2.8mm, the 5mm x 17cm micrusframe 10 coil (mfr100517 / l11654) was one of the coils used.There was no report of coil positioning difficulty; the coil did not have any difficulty conforming to the aneurysm wall.When the coil was 2/3 inside the aneurysm, the physician felt resistance between the coil and the microcatheter and attempted to retract the microcatheter, but the microcatheter slipped out of the aneurysm.The microcatheter was pushed back over the coil into the aneurysm, no resistance was felt, and the coil was detached but not at the point of detachment.It was reported that no force was applied but the coil separated into two with half of the coil in the aneurysm which was pushed into the aneurysm; the coil did not protrude into the parent vessel.The other proximal half of the coil was removed from the patient.It was confirmed that there was no coil entanglement with previously placed coils; as there were no previously placed coils.No additional intervention was required; no restriction / reduction of blood flow occurred.There was no report of any patient adverse event or complication.The procedure was successfully completed with the implantation of several other coils using the same enpower detachment control box and the same enpower control cable.The remaining component of the product was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 5mm x 17cm micrusframe 10 coil was received contained in a pouch.Visual inspection was performed on the device.The hub was observed to be without any appearance of damage.The device positioning unit (dpu) was in good condition.The marker band was found 52 cm from the hub, within specification.The resheathing tool was in good condition.The coil introducer was unzipped and in good condition.Microscopic inspection was performed.The v-notch was in good condition.The resistance heating (rh) was physically damaged, the articulation joint was in good condition.The embolic coil was observed deployed and in stretched condition.Functional testing could not be performed as the product analysis lab is not able to replicate an appropriate test environment that would allow the functional testing of such issues as the coil becoming separated-in-patient.The reported event is dependent on the context of the procedure and on the patient¿s anatomy such as vessel characteristics, the size and dimensions of the aneurysm.A review of manufacturing documentation associated with this lot (l11654) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The stretched condition of the coil was not originally reported in the complaint, coil stretching is a known potential issue associated with the use of this device.The ifu provides proper handling instructions for the device to prevent such issue from occurring.Stretching can occur during attempts to withdrawal the coil against resistance.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.The complaint documented that when the coil was 2/3 inside the aneurysm, the physician felt resistance between the coil and the microcatheter and attempted to retract the microcatheter, but the microcatheter slipped out of the aneurysm.The microcatheter was pushed back over the coil into the aneurysm, no resistance was felt but the coil was detached; though there was no forced applied, the coil separated with half the coil in the aneurysm which was pushed into the aneurysm, the proximal half of the coil was removed from the patient.It is possible that during the removal attempt, the remaining portion of the coil became stretched as was observed on the returned device.The exact cause of the coil in the observed stretched condition could not be conclusively determined; however, it is possible that circumstances of the procedure and / or device manipulation/interaction may have contributed to the reported failure.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 5mm x 17cm micrusframe 10 coil left the manufacturing facility with the coil in the observed stretched condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Two videos were attached for analysis and physician review was performed.The results are as follows: "i have reviewed the complaint and two videos that accompanied the complaint.The videos show a coil attempted to be placed into a bilobed aneurysm that already has coils within one of the aneurysm lobes.The two videos appear two different angles of the same coil.The catheter is clearly positioned at the neck-parent artery interface of the aneurysm lobe that does not have coils in it.However, since the video does not show the entire placement of the coil, it is impossible to know how much coil is in the aneurysm and how much coil is in the catheter.The catheter is loaded around the outer curves of the carotid artery.It is unclear based on the video if the surgeon intended to have the coil deployed into the second lobe of the aneurysm or the surgeon wanted the coil to deploy into the lobe of the aneurysm that already has coils in it.The catheter appears to be manipulated over the coil in an attempt to better position the catheter in the aneurysm, however ultimately the catheter is withdrawn from the aneurysm and the coil is removed.It is unclear from the manipulation maneuvers whether the surgeon was attempting to use the coil as a rail or microwire to reposition the catheter into the aneurysm or if the surgeon was simply trying to coil the other aneurysm lobe.Given the limited video it is impossible to fully understand the goals of the catheter manipulation.Coils, by design, typically can unwind (stretch) and then break.Alternatively, i have encountered coils that detach prematurely from the device positioning unit.While it is possible that the coil cleanly broke in the middle of the coil without stretching, i personally have never encountered a clean break like the surgeon is describing.Given the long length of the coil, it is possible that the entire coil is intact and measuring the length of the coil would verify if part of the coil did indeed break off in the aneurysm.It is also important to note that it is possible that during catheter manipulation, the catheter was advanced in a manner that pinned or locked the coil to the other coils that were previously placed.The common issue with this is the inability to retract the coil into the catheter without stretching it.It is important to recognize this, and the maneuver is to unload or retract the catheter, which often unlocks the coil and frees it from the coil mass.In this case, i do not think coil entanglement is an issue though based on the video." physician name and date reviewed: raymond turner md, faans april 24, 2019.This is one of 2 products involved with the reported complaint.The associated manufacturer report number 3008114965-2019-01003.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.